Spectral collocation solutions to a class of pseudo-parabolic equations


In this paper we solve by method of lines (MoL) a class of pseudo-parabolic PDEs defined on the real line. The method is based on the sinc collocation (SiC) in order to discretize the spatial derivatives as well as to incorporate the asymptotic behavior of solution at infinity. This MoL casts an initial value problem attached to these equations into a stiff semi-discrete system of ODEs with mass matrix independent of time. A TR-BDF2 finite difference scheme is then used in order to march in time.

The method does not truncate arbitrarily the unbounded domain to a finite one and does not assume the periodicity. These are two omnipresent, but non-natural, ingredients used to handle such problems. The linear stability of MoL is proved using the pseudospectrum of the discrete linearized operator.

Some numerical experiments are carried out along with an estimation of the accuracy in conserving two invariants. They underline the efficiency and robustness of the method. The convergence order of MoL is also established.


Călin-Ioan Gheorghiu
Institute of Numerical Analysis Tiberiu Popoviciu, Romanian Academy


Pseudo-parabolic equation; Infinite domain; Camassa-Holm; Peakon; Sinc collocation TR-BDF2; Linear stability; Pseudospectrum 


See the expanding block below.

Paper coordinates

C.I. Gheorghiu, Spectral Collocation Solutions to a Class of Pseudo-parabolic Equations, G.Nikolov et al. (Eds.): NMA 2018, LNCS 11189, pp. 1-8, 2019, doi: 10.1007/978-3-030-10692-8_20


About this paper



Publisher Name

Numerical Methods and Applications



Print ISSN


Online ISSN


Google Scholar Profile

aici se introduce link spre google scholar

[1] Amick, C.J., Bona, J.L., Schonbek, M.E.,  Decay of solutions of some nonlinear wave equations. J. Differ. Equations 81, 1–49 (1989).

[2] Benjamin, T.B., Bona, J.L., Mahony, J.J., Model equations for long waves in nonlinear dispersive systems. Philos. Trans. Roy. Soc. Lond. Ser.A. 272, 47–78 (1972).

[3] Boyd, J.P., Peakons and coshoidal waves: traveling wave solutions of the Camassa-Holm equation. Appl. Math. Comput. 81, 173–187 (1997).

[4] Camassa, R., Holm, D.D.,  An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 1661–1664 (1993).

[5] Camassa, R., Holm, D.D., Hyman, J.M.,  A new integrable shallow water equation. In: Wu, T.-Y., Hutchinson, J.W. (eds.) Advances in Applied Mechanics, vol. 31, pp. 1–31. Academic Press, New York (1994)Google Scholar

[6] Constantin, A., Strauss, A.W., Stability of Peakons. Commun. Pure Appl. Math. 53, 603–610 (2000). 10.1002/(SICI)1097-0312(200005)53:5<<603::AID-CPA3>>3.0.CO;2-L

[7] Gheorghiu, C.I., Stable spectral collocation solutions to a class of Benjamin Bona Mahony initial value problems. Appl. Math. Comput. 273, 1090–1099 (2016).

[8] Gheorghiu, C.I.,  Spectral Collocation Solutions to Problems on Unbounded Domains. Casa Cărţii de Ştiinţă Publishing House, Cluj-Napoca (2018)

[9] Kassam, A.-K., Trefethen, L.N.,  Fourth-order time-stepping for stiff PDEs. SIAM J. Sci. Comput. 26, 1214–1233 (2005).

[10] Stenger, F., Summary of sinc numerical methods. J. Comput. Appl. Math. 121, 379–420 (2000).

[11] Trefethen, L.N.,  Spectral Methods in MATLAB. SIAM Philadelphia (2000)

[12] Weideman, J.A.C., Reddy, S.C.,   . ACM T. Math. Softw. 26, 465–519 (2000).



Related Posts